Morgenstern type bivariate Lindley Distribution

  • V S Vaidyanathan Pondicherry University Puducherry, India
  • Sharon Varghese, A Pondicherry University Puducherry, India
Keywords: Farlie-Gumbel-Morgenstern family, maximum likelihood estimation, mean residual life, vector hazard rate, vitality function


In this paper, a bivariate Lindley distribution using Morgenstern approach is proposed which can be used for modeling bivariate life time data. Some characteristics of the distribution like moment generating function, joint moments, Pearson correlation coefficient, survival function, hazard rate function, mean residual life function, vitality function and stress-strength parameter R=Pr(Y<X),  are derived.  The conditions under which the proposed distribution is an increasing (decreasing) failure rate distribution and positive (negative) quadrant dependent is discussed. Also, the method of estimating model parameters and stress-strength parameter  by maximum likelihood is elucidated. Numerical illustration  using simulated data is carried out to access the estimates in terms of mean squared error and relative absolute bias.


A. Asgharzadeh, H.S. Bakouch, S. Nadarajah and F.Sharafi, A new weighted Lindley distribution with application, Brazilian Journal of Probability and Statistics, vol. 30, no. 1, pp. 1–27, 2016.

H.S. Bakouch, B.M. Al-Zahrani, A.A. Al-Shomrani, V. A.A. Marchi and F. Louzada, An extended Lindley distribution, Journal of the Korean Statistical Society, vol. 41, no. 1, pp. 75–85, 2012.

A.P. Basu, Bivariate failure rate, Journal of American Statistical Association, vol. 66, no. 333, pp. 103–104, 1971.

M. Chacko and P.Y. Thomas, Estimation of parameters of Morgenstern type bivariate logistic distribution by ranked set sampling, Journal of the Indian Society of Agricultural Statistics, vol. 63, no. 1, pp. 77–83, 2009.

M. Chacko and P.Y. Thomas, Estimation of parameter of Morgenstern type bivariate exponential distribution using concomitants of order statistics, Statistical Methodology, vol. 8, no. 4, pp. 363–376, 2011.

R.M. Corless, G.H. Gonnet, D. E.G. Hare, D.J. Jeffrey and D.E. Knuth, On the Lambert W function, Advances in Computational Mathematics, vol. 5, no. 1, pp. 329–359, 1996.

G.M. Deste, A Morgenstern-type bivariate gamma distribution, Biometrika, vol. 68, no. 1, pp. 339–340, 1981.

I. Elbatal, A.Asgharzadeh and F. Sharafi, A new class of generalized power Lindley distributions, Journal of Applied Probability and Statistics, vol. 10, pp. 89–116, 2015.

D. J.G. Farlie, The performance of some correlation coefficients for a general bivariate distribution, Biometrika, vol. 47, no. 3/4, pp. 307–323, 1960.

M.E. Ghitany, B. Atieh and S. Nadarajah, Lindley distribution and its application, Mathematics and Computers in Simulation, vol. 78, no. 4, pp. 493–506, 2008.

M.E. Ghitany, F. Alqallaf, D.K. Al-Mutairi and H.A. Hussain, A two-parameter weighted Lindley distribution and its applications to survival data, Mathematics and Computers in Simulation, vol. 81, no. 6, pp. 1190–1201, 2011.

A.K. Gupta and C.F. Wong, On a Morgenstern-type bivariate gamma distribution, Metrika, vol. 31, no.1, pp. 327–332, 1984.

R.D. Gupta and D. Kundu, Generalized exponential distributions: statistical inferences, Journal Statistical Theory and Applications,vol. 1, pp. 101–118, 2002.

N.L. Johnson and S. Kotz, A vector multivariate hazard rate, Journal of Multivariate Analysis, vol. 5, no.1, pp. 53–66, 1975.

S. Kotz, N. Balakrishnan, and N.L. Johnson, Continuous Multivariate distributions, John Wiley and Sons,Inc, 2000.

C.D. Lai, Constructions of continuous bivariate distributions, Journal of the Indian Society for Probability and Statistics, vol. 8, pp.21–43, 2004.

C.D. Lai, Advances on Distribution Theory, Order Statistics and Inference,Edited by: N Balakrishnan et al. Birkhauser, Boston,2006.

E.L. Lehmann, Some concepts of dependence, The Annals of Mathematical Statistics, vol. 37, no. 5, pp. 1137–1153, 1966.

D.V. Lindley, Fiducial distributions and Bayes’ theorem, Journal of the Royal Statistical Society. Series B (Methodological), vol.20, pp. 102–107, 1958.

D. Morgenstern, Einfache beispiele zweidimensionaler verteilungen, Mitt. Math. Stat, vol. 8, pp. 234–235, 1956.

S. Nadarajah, H.S. Bakouch and R. Tahmasbi, A generalized Lindley distribution, Sankhya B, vol. 73, no. 2, pp. 331–359, 2011.

P.G. Sankaran and U.Nair, On bivariate vitality functions, In Proceeding of National Symposium on Distribution Theory, 1991.

J.M. Sarabia and E.Gomez-Deniz, Construction of multivariate distributions: a review of some recent results, SORT, vol. 32, no. 1, pp. 3–36, 2008.

J. Scaria and N.U. Nair, On concomitants of order statistics from Morgenstern family, Biometrical Journal, vol. 41, no. 4, pp. 483–489, 1999.

D.N. Shanbag and S.Kotz, Some new approaches to multivariate probability distributions, Journal of multivariate analysis, vol. 22, pp. 189–211, 1987.

S. Tahmasebi and A.A. Jafari, Estimation of a scale parameter of Morgenstern type bivariate uniform distribution by ranked set sampling, Journal of Data Science, vol. 10, pp. 129–141, 2012.

H. Zakerzadeh and A. Dolati, Generalized Lindley distribution, Journal of Mathematical Extension, vol. 3, no. 2, pp. 1–17, 2009.

How to Cite
Vaidyanathan, V. S., & Varghese, A, S. (2016). Morgenstern type bivariate Lindley Distribution. Statistics, Optimization & Information Computing, 4(2), 132-146.
Research Articles